Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Sep 1, 2017, 2:16 PM MDT for Las Animas County, Colorado. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2017, 2:16 PM MDT (20:16 UTC)
- Expired
- Sep 1, 2017, 2:30 PM MDT
- In force
- 14 min
- Issued by
- NWS Pueblo, CO
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 156 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2836 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
833 WWUS85 KPUB 012016 SPSPUB Special Weather Statement National Weather Service Pueblo CO 216 PM MDT FRI SEP 1 2017 COZ074-088-012030- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 216 PM MDT FRI SEP 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 230 PM MDT... At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near Sugarite Canyon State Park, or 11 miles northeast of Raton, moving southeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Las Animas County south of highway 160 and west of Trinchera. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3709 10447 3713 10425 3700 10414 3699 10443 TIME...MOT...LOC 2014Z 321DEG 18KT 3704 10436 $$ KT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Sep 1, 11:13 AM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, Sep 1, 11:13 AM MDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1113 AM MDT Fri Sep 1 2017 .SHORT TERM...(Today and tonight) Issued at 356 AM MDT Fri Sep 1 2017 Upper trough swinging through the central Rockies early this morning, with a few showers/sprinkles still lingering across the region as of 10z. HRRR and 06z NAM suggest some very light precip could linger on the plains into mid-morning as front comes through, though doubtful any areas will see more than sprinkles and will keep rain chances low through the morning. Trough will drop sewd through CO today, pushing the cold front through the plains this morning, with boundary reaching the NM border by afternoon. Models continue to trend farther south with best chances for precip today and this evening, as best upper level forcing will be south of the Arkansas River by afternoon and strongest surface moisture convergence will end up in nrn NM near the departing frontal boundary. Will thus keep pops only in the sct range over the mountains today, with best chances over the srn Sangres and Raton Mesa. Isolated pops should suffice elsewhere over most interior Valleys and plains, and wouldn't be too surprised to see little or no afternoon convection along and north of the Arkansas River. Storms then diminish and shift into NM rather quickly this evening, and will go with a dry forecast for all but NM border zones after sunset. Despite frontal passage today, max temps will cool only slightly across the region, with most readings ending up within a couple degf of Thursday's readings. .LONG TERM...(Saturday through Thursday) Issued at 356 AM MDT Fri Sep 1 2017 ...A Warm and Dry Labor Day weekend...cooler Tuesday... The large upper level ridge will dominate the weather through Monday for the western portion of the U.S. That means a warm and mainly dry Labor Day weekend is in store for southeast Colorado. Weak disturbances may lead to a few showers or thunderstorms for the mountains of south central Colorado through the weekend, but dry conditions are expected on the plains. High temperatures will be in the upper 80s to mid 90s through Monday at the lower elevations. Latest model runs are more amplified with the trof moving south through the high plains Monday night. The ridge axis retrogrades with Colorado under northerly flow aloft. At the surface, a cold front moves south through the plains Tuesday morning. High temperatures are forecast to be mainly in the 70s on the plains. Best precipitation chances Tuesday through Thursday remain over the mountains. Temperatures warm each day through the end of the week with highs generally in the 80s at the lower elevations through Friday. Stark && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1048 AM MDT Fri Sep 1 2017 Scattered thunderstorms will return this afternoon and evening, primarily to the plains well south of Highway 50 and over the mountain areas. The plains north of Highway 50 will see only isolated activity. Prevailing flight conditions will be VFR for the next 24 hours. However, pilots can expect to encounter areas of MVFR to LIFR flight conditions when attempting to navigate through areas of precipitation. For those areas where storms occur today, primary storm threats will be lightning, wind gusts to around 45 mph and locally heavy rain. There could also be some isolated spots of mainly small hail. KCOS is least likely to see a storm today, followed closely by KPUB. KALS has the best chance of a storm moving through or near the terminal today. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...STARK AVIATION...LW
Hazardous weather outlook, Sep 1, 11:00 AM MDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1100 AM MDT Fri Sep 1 2017 COZ058>089-093>099-021700- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1100 AM MDT Fri Sep 1 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible this afternoon and evening over the mountains, with isolated storms over most interior valleys, the Interstate 25 corridor and the eastern plains. The main risks from storms today will be lightning, gusty winds up to 45 mph and brief heavy rainfall. A few stronger storms may also produce hail up to the size of nickels, especially over the southern Sangre De Cristo range and along the New Mexico border. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms are possible in the mountains Saturday through Monday, while the rest of southeast Colorado will be dry. There will be a better chance of thunderstorms Tuesday through Thursday, with most of the storms remaining over the higher elevations. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over and near the mountains. 50/50
In the hours before
Special weather statement, Sep 1, 1:44 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Pueblo CO 144 PM MDT FRI SEP 1 2017 COZ074-088-012015- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 144 PM MDT FRI SEP 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 215 PM MDT... At 143 PM MDT, Doppler radar was tracking a strong thunderstorm over Starkville, or over Trinidad, moving south at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Trinidad and Raton Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3716 10464 3722 10440 3699 10424 3699 10461 TIME...MOT...LOC 1943Z 338DEG 14KT 3713 10452 KT
Special weather statement, Sep 1, 2:16 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 216 PM MDT FRI SEP 1 2017 COZ074-088-012030- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 216 PM MDT FRI SEP 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 230 PM MDT... At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near Sugarite Canyon State Park, or 11 miles northeast of Raton, moving southeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Las Animas County south of highway 160 and west of Trinchera. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3709 10447 3713 10425 3700 10414 3699 10443 TIME...MOT...LOC 2014Z 321DEG 18KT 3704 10436 KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:56 PM MDT | Special Weather Statement | PUB | El Paso, Pueblo | 49 min |
| Sep 1, 1:44 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Sep 1, 3:32 PM MDT | Special Weather Statement | PUB | Conejos | 13 min |
| Sep 1, 4:02 PM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.